Acute organophosphate (OP) toxicity causes a wide range of clinical effects on the respiratory system, including pulmonary bronchoconstriction and bronchorrhea. Morbidity and mortality from acute OP toxicity correlate best with pulmonary secretions.
In this article, we report bilateral loculated pleural effusion as a rare pulmonary effect in a patient with acute parenteral OP toxicity.
A 25-year-old, previously healthy woman was transferred to our Poison Department 3 days after suicidal injection of malathion. At the time of presentation her vital signs were normal, except that her respiratory rate was 24 breaths/min. She complained of pleuritic chest pain and had a cough productive of yellow sputum. She had generalized chest wall tenderness, and breath sounds were decreased in the base of both lung fields. Standard therapy for OP toxicity, including atropine, pralidoxime, and diazepam, was initiated. Due to persistent pleuritic chest pain, a computed tomography (CT) scan was performed that showed bilateral loculated pleural effusions. Shortly after hospital admission, the patient developed respiratory distress, for which she was intubated and transferred to the Intensive Care Unit. She received continued medical therapy and was extubated on hospital day 3. A CT scan of the chest on hospital day 9, after completion of the treatment, documented resolution of the effusions.
Parenteral OP toxicity occurs rarely, and in this case it was associated with bilateral loculated pleural effusions. In this regard, it should be considered in a patient with acute parenteral OP toxicity and persistent chest wall pain.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Pesticide poisoning.Natl Med J India. 2007; 20: 182-191
- Organophosphate pesticides: biochemistry and clinical toxicology.Ther Drug Monit. 2002; 24: 144-149
- Pesticides poisoning: one year report of Loghman-Hakim Hospital Poison Center.Prog Med Res. 2003; 1: 1-9
- Pattern of acute poisoning in Tehran-Iran in 2003.Hum Exp Toxicol. 2007; 26: 753-756
- Organophosphates and carbamates.in: Shannon M.W. Borron S.W. Burns M.J. Haddad and Winchester’s clinical management of poisoning and drug overdose. W.B. Saunders Co., Philadelphia2007: 864-868
- Epidemiology of acute organophosphate poisoning in hospital emergency room patients.Rev Environ Health. 2005; 20: 215-232
- Delayed neuropathy due to organophosphate insecticide injection in an attempt to commit suicide.Hand (NY). 2009; 4: 84-87
- Prolonged cholinergic crisis and compartment syndrome following subcutaneous injection of an organophosphate compound for suicide attempt.J Forensic Leg Med. 2008; 15: 256-258
- Pathophysiology of respiratory failure following acute dichlorvos poisoning in a rodent model.Neurotoxicology. 2007; 28: 664-671
- Insecticides and pesticides.in: Viccellio P. Emergency toxicology. Lippincott-Raven, Philadelphia1998: 401-413
- An interesting thinner intoxication case: Intrathoracic injection.Adv Ther. 2006; 23: 502-505
- Increased oxidative stress in exudative pleural effusions: a new marker for the differentiation between exudates and transudates?.Chest. 2006; 128: 3291-3297
- Evaluation of oxidative stress and genotoxicity in organophosphorus insecticide formulators.Hum Exp Toxicol. 2005; 24: 439-445
- Malathion-induced oxidative stress in rat brain regions.Neurochem Res. 2006; 31: 671-678
- Malathion-induced oxidative stress in human erythrocytes and the protective effect of vitamins C and E in vitro.Environ Toxicol. 2009; 24: 235-242
- Systemic organophosphate poisoning following the percutaneous injection of insecticide case report.Skin Pharmacol Appl Skin Physiol. 2002; 15: 195-199
- Homicidal poisoning by injection of methidathion: the first ever report.Hum Exp Toxicol. 2009; 28: 521-524
Published online: December 27, 2010
Accepted: November 3, 2010
Received in revised form: June 8, 2010
Received: February 4, 2010
© 2011 Elsevier Inc. Published by Elsevier Inc. All rights reserved.